Journal of Medical Systems

, Volume 28, Issue 1, pp 9–29

Reducing Medication Errors Through Naming, Labeling, and Packaging

Authors

    • Health Policy and Administration, School of Public HealthUniversity of Illinois at Chicago
Article

DOI: 10.1023/B:JOMS.0000021518.60670.10

Cite this article as:
Berman, A. Journal of Medical Systems (2004) 28: 9. doi:10.1023/B:JOMS.0000021518.60670.10

Abstract

Errors due to look-alike or sound-alike medication names are common in the United States, and are responsible for thousands of deaths and millions of dollars in cost each year. Up to 25% of all medication errors are attributed to name confusion, and 33% to packaging and/or labeling confusion. Thousands of medication name pairs have been confused based on similar appearances or sounds when written or spoken, or have been identified as having the potential for confusion. Systems and recommendations have been developed that may reduce the occurrence of such errors.

medication errorslook-alike namessound-alike namespackaginglabeling

Copyright information

© Plenum Publishing Corporation 2004